Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Springfield, MO

April 28, 2020Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 5:55 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 5:55 PM CDT (22:55 UTC)
Expired
Apr 28, 2020, 6:17 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS53 KSGF 282255
SVRSGF
MOC015-029-141-282345-
/O.NEW.KSGF.SV.W.0072.200428T2255Z-200428T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
555 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Benton County in central Missouri...
  Northwestern Camden County in central Missouri...
  Southwestern Morgan County in central Missouri...

* Until 645 PM CDT.

* At 554 PM CDT, a severe thunderstorm was located near Warsaw,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake of The Ozarks...             Truman Lake...
  Warsaw...                         Laurie...
  Sunrise Beach...                  Gravois Mills...
  Climax Springs...                 Lakeview Heights...
  Zora...                           Fristoe...
  Knobby...                         Hurricane Deck...
  Edwards...                        Barnumton...
  Purvis...                         Hastain...
  Whitakerville...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9337 3824 9342 3835 9281 3808 9278
TIME...MOT...LOC 2254Z 260DEG 31KT 3817 9331 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA
2 follow-up statements
872 
WWUS53 KSGF 282307
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
607 PM CDT Tue Apr 28 2020

MOC015-029-141-282345-
/O.CON.KSGF.SV.W.0072.000000T0000Z-200428T2345Z/
Benton MO-Camden MO-Morgan MO-
607 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BENTON...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES...

At 607 PM CDT, a severe thunderstorm was located 12 miles east of
Warsaw, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake of The Ozarks...             Laurie...
Sunrise Beach...                  Gravois Mills...
Climax Springs...                 Lakeview Heights...
Zora...                           Knobby...
Hurricane Deck...                 Edwards...
Barnumton...                      Purvis...
Hastain...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9326 3825 9330 3835 9281 3808 9278
TIME...MOT...LOC 2307Z 260DEG 31KT 3819 9317 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA
009 
WWUS53 KSGF 282317
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
617 PM CDT Tue Apr 28 2020

MOC015-029-141-282327-
/O.CAN.KSGF.SV.W.0072.000000T0000Z-200428T2345Z/
Benton MO-Camden MO-Morgan MO-
617 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON...
NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3809 9326 3825 9330 3835 9281 3808 9278
TIME...MOT...LOC 2316Z 260DEG 31KT 3821 9305 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:27 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 28, 2:27 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 PM CDT Tue Apr 28 2020

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT Tue Apr 28 2020

Confidence is increasing that we will see two distinct time
periods and areas for severe thunderstorm potential over the next
12 hours. The first area of concern will be east of the Highway
65 corridor this afternoon. Short term models are suggesting that
low-level moisture convergence will increase across this area over
the next few hours with convective inhibition becoming almost
nil. It is quite possible that the agitated cumulus field
currently spreading into that region from the northwest may be the
eventual source for deep convection. Several CAMs are initiating
scattered convection in the 2-4 PM time frame with this convection
then persisting into the early evening. Strong instability will
be present across the eastern Ozarks with MLCAPE values likely in
the 2500-3000 J/kg range. Deep layer shear will be right on the
cusp of supercell potential (in the 30-35 knot range). Thus, we
are expecting both multicell clusters and supercells with
convection that initiates. Several SARS matches are noted for
supercells with a few also there for significant hail. We will
continue to advertise the potential for hail up to the size of
golf balls. With low-level theta-e differentials in the 25-30 K
range, damaging wind gusts will also be a concern, especially with
any clusters or line segments. The ambient low-level shear does
look low across the eastern Ozarks this afternoon, thus tornado
potential looks low (but not zero).

Attention then also turns to an imminent line of storms that will
develop to our west and northwest along an advancing cold front.
Storm near this feature should begin to initiate in the 3-5 PM
time frame from the KC metro into eastern Kansas. These storms
will then grow upscale into a large squall line which will then
sweep southeast across the entire Ozarks region this evening. This
line should exit south-central Missouri by around midnight.We
may initially see supercells with an attendant large hail threat
as these storms initiate across eastern Kansas. With steep mid-
level lapse rates and stronger deep layer shear overspreading the
region, significant large hail (up to 2” or greater) will be
possible if supercells can manage to remain sustained for an hour
or two. Damaging wind will quickly become a big concern as we get
into the evening as cold pools conglomerate and this line begins
to accelerate southeast. Gusts in the 60-70 mph range still appear
quite possible, especially with larger bowing segments.

On the topic of bowing segments, 0-3 km bulk shear vectors will
favor mesovortex and spin-up tornado potential for portions of the
line which bow towards the east. This will especially be true
across southeastern Kansas and southern Missouri where 0-3 km bulk
shear magnitudes will be in the 30-35 knot range.While this line
will be moving at a good clip, rainfall rates will be very high.
Thus, isolated pockets of flash flooding cannot be ruled out as
some locations will likely pick up 1-1.5” of rainfall in fairly
short order.

&&

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Apr 28 2020

For the 18z TAFS...main aviation concerns in this forecast will be
with the potential of severe storms later in the afternoon and
evening. Starting to get a cumulus field developing at around 2500
feet, so we can expect some MVFR as the cumulus field expands
during the afternoon. As the front approaches by mid to late
afternoon, storms will quickly develop ahead of the front. Within
the storms, we are expecting IFR conditions to develop for a
couple of hours and then shift east with VFR conditions later
tonight. By mid to late morning on Wednesday, the northwest winds
will increase and become quite gusty with some gusts of 25 to 30
kts possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 28, 4:40 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020

MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Lincoln...                        Cole Camp...
Stover...                         Syracuse...
Palo Pinto...                     Florence...
Brandon...                        Crockerville...
Racket...                         Edmonson...
Mora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
      3851 9351 3851 9330 3854 9329 3854 9326
      3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379

Wise
Special weather statement, Apr 28, 5:42 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Tue Apr 28 2020

MOZ055-282330-
Benton MO-
542 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 630
PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Warsaw...
Knobby...                         Edwards...
Lakeview Heights...               Hastain...
Zora...                           Fristoe...
Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3819 9308 3819 9306 3807 9306 3807 9349
      3814 9351 3815 9350 3820 9350 3822 9352
      3830 9308
TIME...MOT...LOC 2242Z 261DEG 33KT 3814 9342

Wise
Local storm report, Apr 28, 5:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 E SHERWIN             37.18N 94.91W
04/28/2020  E70 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:40 PM CDTSpecial Weather StatementSGFBenton50 min
Apr 28, 4:48 PM CDTSevere Thunderstorm WarningSGFBenton31 min
Apr 28, 5:42 PM CDTSpecial Weather StatementSGFBenton48 min
Apr 28, 5:52 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton38 min
Apr 28, 5:57 PM CDTTornado WarningSGFBarton, Jasper33 min
Apr 28, 6:09 PM CDTSevere Thunderstorm WarningSGFNewton51 min
Apr 28, 6:16 PM CDTSpecial Weather StatementSGFCamden, Hickory44 min
Apr 28, 6:23 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Dade, Jasper, Lawrence, Newton52 min
Apr 28, 6:38 PM CDTTornado WarningSGFBarton, Dade, Jasper, Lawrence37 min
Apr 28, 6:46 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede30 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dade, Greene, Lawrence, Stone55 min
Apr 28, 6:51 PM CDTSpecial Weather StatementSGFPulaski39 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.